Delaware, 2008Damaging Winds and Lightning Strike in Delaware, May 31, 2008
May 31, 2008 · NWS PHI · 3 events in 2 counties and zones
A cold front gradually moved through the region during the afternoon and evening of the 31st. Ahead of this front, showers and thunderstorms occurred mainly in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front gradually moved through the region during the afternoon and evening of the 31st. Ahead of this front, showers and thunderstorms occurred mainly in the afternoon. Some of the thunderstorms turned locally severe given the unstable air mass that was in place.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 1:45 PM EST, 35 minutes earlier.
Area forecast discussion, May 31, 1:45 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT SAT MAY 31 2008
.SYNOPSIS...
A COLD FRONT WILL APPROACH TODAY, MOVE INTO THE REGION BY THIS
EVENING, AND EXIT TO THE SOUTH TONIGHT. HIGH PRESSURE WILL BUILD
SLOWLY OVER THE REGION THROUGH THE MIDDLE OF NEXT WEEK BEFORE
MOVING OFF THE COAST THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
WE HAVE UPDATED THE FORECAST TO DROP TORNADO WATCH 402 FROM ALL
AREAS EXCEPT CAPE MAY, CUMBERLAND AND ATLANTIC COUNTIES IN NJ, KENT
AND SUSSEX COUNTIES IN DE AND KENT, QUEEN ANNES, CAROLINE AND
TALBOT COUNTIES IN MD.
A LINE OF SHOWERS AND THUNDERSTORMS ARE MAKING THEIR WAY THROUGH
THE CWA LATE THIS MORNING. THE AIRMASS REMAINS UNSTABLE WITH CAPES
IN SOME AREAS AROUND 500-1000 J/KG AND LIS AROUND -2 TO -5. THIS
LINE SHOULD MOVE THROUGH THE AREA THROUGH THE EARLY AFTERNOON.
HOWEVER, WITH INCREASING INSTABILITY EXPECTED THROUGH THE AFTERNOON
AND COMBINED WITH DECENT WIND SHEAR, MORE THUNDERSTORM DEVELOPMENT
THIS AFTERNOON IS EXPECTED. OUR ENTIRE FORECAST AREA, EXCEPT FOR
CARBON/MONROE, PA AND SUSSEX, NJ ARE IN A TORNADO WATCH THROUGH
THE AFTERNOON HOURS. THIS MEANS TORNADOES ARE POSSIBLE, BUT DAMAGING
WINDS AND HAIL ARE EXTREMELY LIKELY WITH ANY THUNDERSTORMS THAT
MOVE THROUGH AS WELL.
WITH THE SEVERE POTENTIAL TODAY, WILL KEEP ENHANCED WORDING OF THE
PREVIOUS FORECAST. THAT INCLUDES THE MENTION OF HEAVY RAIN, GIVEN
THAT H8 DEW POINTS ARE EXPECTED TO EXCEED 10 DEG C. 1 AND 3 HR FFG
AND FFH VALUES WERE ALL ABOVE 1.5 INCHES, AND THE VAST MAJORITY
WERE OVER TWO INCHES, SO IF ANY FLOODING OCCURS IT LIKELY WILL BE
OF THE LOCAL AND POOR-DRAINAGE VARIETY. POPS RANGE FROM CATEGORICAL
CLOSEST TO THE DYNAMICS TO GOOD CHANCE IN THE FAR SOUTH. HAIL MAY
ALSO BE A POSSIBILITY TODAY GIVEN THE SOMEWHAT FAVORABLE WB0 LEVELS
AND GOOD CAPES BETWEEN 0 AND -20 DEG C.
MADE NO CHANGES TO MAX TEMPERATURES, WHICH EARLIER LEANED TOWARD
THE WARMER GUIDANCE. AS A COLLEAGUE NOTED A FEW DAYS BEFORE, WERE
AT THE END OF THE PERIOD OF SPRING TEMPERATURE EQUATIONS IN THE
STAT GUIDANCE, AND PERHAPS THAT, THE INSOLATION AND WAA FROM THE
SOUTHWEST WILL MEAN THAT MAX TEMPS WILL EXCEED GUIDANCE.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
THERE IS ANOTHER MID LEVEL IMPULSE AND A H8 THETA E RIDGE THAT
THE MODELS SHOW MOVING ACROSS THE AREA THIS EVENING IN THE WAKE OF
THE FRONT, AND THE MODELS ALSO KEEP SOME INSTABILITY INTO 06Z, SO
ALTHOUGH THERE IS DRYING ON A WESTERLY FLOW WE HAVE KEPT CHANCE
POPS FOR THE NORTHWESTERN AND CENTRAL ZONES IN THE EVENING. THE
HIGH CHANCE POPS IN THE SOUTH ARE MORE ASSOCIATED WITH THE SURFACE
FRONT. THAT FRONT IS FORECAST THROUGH THE AREA TO THE SOUTH AND
EAST BY 12Z SUNDAY, AND IT LOOKS TO STALL A FAIR DISTANCE AWAY
FROM US. AFTER THAT, THE MAIN MID LEVEL TROF MOVES SLOWLY TOWARD
AND FINALLY THROUGH THE AREA ON MONDAY, BUT FOR NOW THE MODELS ARE
CONSOLIDATING ENERGY FROM IT TO OUR SOUTH ALONG THE STALLED FRONT.
THE SUNDAY INTO MONDAY FORECAST MAY END UP BEING A LITTLE
OPTIMISTIC, BUT FOR NOW WELL MAINTAIN CONTINUITY AND KEEP IT DRY.
OTHER THAN LEANING TOWARD MILDER STAT GUIDANCE FOR THE SECOND
PERIOD MINS BECAUSE OF THE SLOW MOVEMENT OF COOLER AIR TOWARD US
THAT SHOWS UP IN VARIOUS WAYS FROM THE SURFACE UP TO 300 MB, WE
DIDNT CHANGE MUCH ON TEMPS AS CONTINUITY RESEMBLED GUIDANCE.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
THERE HAS BEEN SOME FLIP-FLOPPING OF THE MODELS, AND WE CONTINUED
TO FOLLOW THE HPC GUIDANCE WHICH WAS SIMILAR TO THE ECMWF AND KEPT
THE FCST DRY FOR NOW. I DID KEEP IN SLIGHT CHC/20 PERCENT POPS
FOR TUE NIGHT/WED.
OTHERWISE, THE FCST IS GENERALLY DROP THROUGH THE LONG RANGE
PERIOD WITH HIGH PRESSURE DOMINATING AND THEN THE UPPER RIDGE
BUILDING ALOFT EVENTUALLY ALLOWING WARMER AIR TO RETURN.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A LINE OF SHOWERS AND THUNDERSTORMS ARE MAKING THEIR WAY THROUGH
THE AREA LATE THIS MORNING. THIS LINE WILL MOVE THROUGH DURING THE
EARLY AFTERNOON, WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED THIS
AFTERNOON. SOME MAY BE ACCOMPANIED BY STRONG GUSTY WINDS AND SOME
HAIL TOO. A COLD FRONT WILL APPROACH AND TOUCH OFF MORE ORGANIZED
ACTIVITY BY MID AFTERNOON. SKIES WILL BECOME CLEAR TO PARTLY
CLOUDY BEFORE MIDNIGHT AS THE LOW AND FRONT MOVE AWAY.
OUTLOOK...GOOD FLYING WEATHER EXPECTED SUNDAY THROUGH TUESDAY. WINDS
MAY BE GUSTY FROM THE WEST OR NORTHWEST SUNDAY AFTERNOON THROUGH.
SCATTERED SHOWERS AND THE POSSIBILITY OF LOWER CIGS/VSBYS TUESDAY
NIGHT AS A WARM FRONT APPROACHES.
&&
.MARINE...
SMALL CRAFT FLAGS REMAIN ACROSS THE BAY AND COASTAL WATERS THROUGH
LATE TONIGHT...10Z TO BE EXACT. WINDS ARE GUSTING NEAR 25 KT IN
SOME AREAS, WITH SEAS ALREADY NEAR 5 FT AT BUOY 44009.
THUNDERSTORMS, WHICH MAY BECOME SEVERE, ARE EXPECTED ACROSS THE
AREA TODAY AND GUSTS OVER 50 KT AND FREQUENT LIGHTNING MAY
DEVELOP...ESPECIALLY THIS AFTERNOON. IT IS NOT A GOOD WEEKEND TO
VENTURE FAR OUT, ESPECIALLY IF YOU WILL NOT BE ABLE TO GET BACK TO
SHORE QUICKLY. STAY TUNED TO NOAA WEATHER RADIO FOR STATEMENTS AND
POSSIBLE WARNINGS LATER TODAY.
SEVERAL FAIR WEATHER DAYS, SUNDAY THROUGH TUESDAY, WILL BE OVER
THE WATERS, BEFORE ANOTHER CHANCE FOR SHOWERS POSSIBLE BY TUE
NIGHT OR WED.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ430-431-
450>455.
&&
SYNOPSIS...DELISI
NEAR TERM...MEOLA/ROBERTSON/DELISI
SHORT TERM...DELISI
LONG TERM...STAUBER
AVIATION...ROBERTSON/OHARA
MARINE...ROBERTSON/OHARAHazardous weather outlook, May 31, 1:47 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
247 PM EDT SAT MAY 31 2008
DEZ001-MDZ008-NJZ001-007>010-012-013-015>020-027-PAZ054-055-060>062-
067>071-011900-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
247 PM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
DEZ002-003-MDZ012-015-019-020-NJZ021-022-011900-
KENT DE-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
CUMBERLAND-ATLANTIC-
247 PM EDT SAT MAY 31 2008
...TORNADO WATCH 402 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NJZ014-026-011900-
EASTERN MONMOUTH-COASTAL OCEAN-
247 PM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
DEZ004-NJZ023>025-011900-
DELAWARE BEACHES-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
247 PM EDT SAT MAY 31 2008
...TORNADO WATCH 402 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ430-431-011900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
247 PM EDT SAT MAY 31 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
...TORNADO WATCH 402 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ452>455-011900-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
247 PM EDT SAT MAY 31 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
...TORNADO WATCH 402 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ450-451-011900-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
247 PM EDT SAT MAY 31 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, May 31, 8:38 AM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
938 AM EDT SAT MAY 31 2008
PAZ060-067-068-311430-
BERKS-CHESTER-MONTGOMERY-
938 AM EDT SAT MAY 31 2008
...A STRONG THUNDERSTORM WILL AFFECT BERKS...CHESTER AND MONTGOMERY
COUNTIES...
AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING OVER NORTHERN LANCASTER COUNTY. THE
THUNDERSTORM WAS MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL AFFECT
PARTS OF SOUTHERN BERKS COUNTY...NORTHERN CHESTER COUNTY AND UPPER
MONTGOMERY COUNTY BEFORE 1030 AM.
THE CORE OF THE THUNDERSTORM IS EXPECTED TO BE NEAR MOHNTON AND
SHILLINGTON AROUND 945 AM...REIFFTON AND LORANE AROUND 1000
AM...BOYERTOWN AND BECHTELSVILLE AROUND 1015 AM...AND RED HILL AND
PENNSBURG AROUND 1030 AM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM
ALONG WITH DANGEROUS LIGHTNING.
IOVINO
Special weather statement, May 31, 9:51 AM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1051 AM EDT SAT MAY 31 2008
DEZ001-MDZ008-NJZ007-009-010-015>019-PAZ060>062-067>071-311645-
BERKS-BUCKS-CAMDEN-CECIL-CHESTER-DELAWARE-GLOUCESTER-HUNTERDON-LEHIGH-
MERCER-MONTGOMERY-NEW CASTLE-NORTHAMPTON-NORTHWESTERN BURLINGTON-
PHILADELPHIA-SALEM-SOMERSET-WARREN-
1051 AM EDT SAT MAY 31 2008
...THUNDERSTORMS WILL AFFECT BERKS...BUCKS...BURLINGTON...CAMDEN...
CECIL...CHESTER...DELAWARE...GLOUCESTER...HUNTERDON...
LEHIGH...MERCER...MONTGOMERY...NEW CASTLE...NORTHAMPTON...
PHILADELPHIA...SALEM...SOMERSET AND WARREN COUNTIES...
AT 1050 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM 20 MILES NORTH OF
BETHLEHEM TO 34 MILES SOUTH OF LANCASTER...MOVING EAST AT 40 MPH.
THE THUNDERSTORMS WILL BE NEAR PORTLAND...COLUMBIA AROUND 1100
AM...HOPE...ALLAMUCHY AROUND 1115 AM...MOUNT PLEASANT...ASHLAND
AROUND 1130 AM...SAINT GEORGES...TEMPLE UNIVERSITY AROUND 1145
AM...TACONY AND WISSINOMING AROUND NOON. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE LOCATED IN CENTRAL PENNSYLVANIA.
A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE REGION THROUGH 5 PM
SATURDAY AFTERNOON. IF A SEVERE THUNDERSTORM WARNING OR A TORNADO
WARNING IS ISSUED, OR IF THREATENING WEATHER APPROACHES, SEEK
SHELTER IMMEDIATELY.
JJM
Special weather statement, May 31, 10:44 AM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1144 AM EDT SAT MAY 31 2008
DEZ001>004-MDZ008-012-015-019-020-NJZ016-PAZ067-070-311745-
CAROLINE-CECIL-CHESTER-DELAWARE-DELAWARE BEACHES-INLAND SUSSEX-KENT-
NEW CASTLE-QUEEN ANNES-SALEM-TALBOT-
1144 AM EDT SAT MAY 31 2008
...SHOWERS AND THUNDERSTORMS HEADING TOWARD THE DELMARVA PENINSULA...
AT 1145 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SHOWERS AND THUNDERSTORMS ON THE WESTERN SHORE EXTENDING FROM THE
MASON-DIXON LINE SOUTHWEST THROUGH BALTIMORE. THIS LINE WAS MOVING
EAST AT ABOUT 35 MPH. CECIL AND KENT COUNTIES IN MARYLAND...AND NEW
CASTLE COUNTY IN DELAWARE WILL BEGIN TO EXPERIENCE SHOWER AND
THUNDERSTORM ACTIVITY AROUND NOON...WITH OTHER COUNTIES SEEING
ACTIVITY DURING THE EARLY AFTERNOON HOURS.
WIND GUSTS BETWEEN 30 AND 40 MPH CAN BE EXPECTED WITH THESE STORMS
AS THEY MOVE BY. EVEN STRONGER GUSTS ARE POSSIBLE IF THE STORMS
INTENSIFY. CLOUD TO GROUND LIGHTNING SHOULD ALSO BE EXPECTED...ALONG
WITH BRIEF HEAVY DOWNPOURS INTERMINGLED WITH LIGHT AND MODERATE RAIN
SHOWERS.
RESIDENTS SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS.
SEVERE WEATHER IS POSSIBLE IF THE STORMS INTENSIFY. A TORNADO WATCH
IS IN EFFECT FOR THE ENTIRE REGION THROUGH 5 PM. RESIDENTS SHOULD BE
PREPARED TO TAKE SHELTER IF WARNINGS ARE ISSUED OR THREATENING
WEATHER APPROACHES.
JJM
Special weather statement, May 31, 10:59 AM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1159 AM EDT SAT MAY 31 2008
NJZ009-010-012-013-015-017>020-027-PAZ068>071-311800-
BUCKS-CAMDEN-DELAWARE-GLOUCESTER-HUNTERDON-MERCER-MIDDLESEX-
MONTGOMERY-NORTHWESTERN BURLINGTON-OCEAN-PHILADELPHIA-SOMERSET-
SOUTHEASTERN BURLINGTON-WESTERN MONMOUTH-
1159 AM EDT SAT MAY 31 2008
...STRONG THUNDERSTORMS WILL AFFECT BUCKS...BURLINGTON...CAMDEN...
DELAWARE...GLOUCESTER...HUNTERDON...MERCER...MIDDLESEX...MONMOUTH...
MONTGOMERY...OCEAN...PHILADELPHIA AND SOMERSET COUNTIES...
AT 1155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL HUNTERDON
COUNTY IN NEW JERSEY SOUTHWEST THROUGH CENTRAL BUCKS AND SOUTHERN
MONTGOMERY COUNTIES IN PENNSYLVANIA. THIS LINE OF THUNDERSTORMS WAS
MOVING EAST AROUND 35 MPH.
WIND GUSTS BETWEEN 30 AND 40 MPH CAN BE EXPECTED WITH THESE STORMS
AS THEY MOVE BY. EVEN STRONGER GUSTS ARE POSSIBLE IF THE STORMS
INTENSIFY. CLOUD TO GROUND LIGHTNING SHOULD ALSO BE EXPECTED...ALONG
WITH BRIEF HEAVY DOWNPOURS INTERMINGLED WITH LIGHT AND MODERATE RAIN
SHOWERS.
RESIDENTS SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS.
SEVERE WEATHER IS POSSIBLE IF THE STORMS INTENSIFY. A TORNADO WATCH
IS IN EFFECT FOR THE ENTIRE REGION THROUGH 5 PM. RESIDENTS SHOULD BE
PREPARED TO TAKE SHELTER IF WARNINGS ARE ISSUED OR THREATENING
WEATHER APPROACHES.
JJM
Special weather statement, May 31, 12:40 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
140 PM EDT SAT MAY 31 2008
DEZ001>004-MDZ008-012-015-019-020-NJZ016-021>024-311930-
ATLANTIC-ATLANTIC COASTAL CAPE MAY-CAPE MAY-CAROLINE-CECIL-CUMBERLAND-
DELAWARE BEACHES-INLAND SUSSEX-KENT-NEW CASTLE-QUEEN ANNES-SALEM-
TALBOT-
140 PM EDT SAT MAY 31 2008
...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL AFFECT
ATLANTIC...CAPE MAY...CAROLINE...CECIL...CUMBERLAND...KENT...NEW
CASTLE...QUEEN ANNES...SALEM...SUSSEX AND TALBOT COUNTIES THIS
AFTERNOON...
AT 138 PM EDT, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF SOUTHERN NEW
JERSEY, DELAWARE AND EASTERN MARYLAND. THESE INDIVIDUAL STORMS ARE
MOVING EAST AT 40 MPH.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND DAMAGING WINDS. IN ADDITION, FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN IS EXPECTED FROM THESE STORMS. AN ISOLATED
TORNADO CANNOT BE RULED OUT. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS, MOVE INDOORS WHEN THUNDERSTORMS APPROACH.
REMAIN ALERT FOR POSSIBLE WARNINGS THROUGH THE AFTERNOON. A TORNADO
WATCH REMAINS EFFECT FOR THE ENTIRE AREA UNTIL 5 PM.
FORECASTER: GORSE
Local storm report, May 31, 2:02 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
302 PM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM LIGHTNING PITMAN 39.73N 75.13W
05/31/2008 GLOUCESTER NJ TRAINED SPOTTER
A HOUSE WAS REPORTEDLY STRUCK BY LIGHTNING IN PITMAN.
0225 PM HAIL DENTON 38.88N 75.82W
05/31/2008 E0.75 INCH CAROLINE MD TRAINED SPOTTER
PENNY SIZE HAIL WAS REPORTED IN DENTON.
0230 PM HAIL DENTON 38.88N 75.82W
05/31/2008 E0.88 INCH CAROLINE MD TRAINED SPOTTER
NICKEL SIZE HAIL WAS REPORTED IN DENTON.
0248 PM HAIL 4 SSE BIVALVE 39.19N 75.00W
05/31/2008 E0.25 INCH CUMBERLAND NJ TRAINED SPOTTER
PEA SIZE HAIL WAS REPORTED IN THOMPSONS BEACH.
&&
GORSEThunderstorm Wind, Kent
- When
- May 31, 2:20 PM EST
- Where
- Kent County, Harrington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.920, -75.580
A fairly fast moving cluster of thunderstorms, well ahead of a cold front, rolled across Delaware during the afternoon of the 31st. Some of the thunderstorms turned severe with locally strong winds. As a result, trees and wires were knocked down near Harrington at about 3:20 PM EDT. In addition, hail to about one-half inch in diameter was reported.
Thunderstorm Wind, Sussex
- When
- May 31, 2:45 PM EST
- Where
- Sussex County, Milton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.770, -75.320
A cluster of showers and thunderstorms moved across Delaware, well ahead of a cold front, during the afternoon of the 31st. Some of the thunderstorms produced locally strong winds, which downed numerous power lines in the Milton area at about 3:45 PM EDT.
Lightning, Sussex
- When
- May 31, 3:00 PM EST
- Where
- Sussex County, Milton
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.770, -75.320
A lightning strike at a Milton substation damaged some equipment. It caused 1,741 Delmarva Power and Light customers in Milton and another 67 in Harbeson to lose power. The outage last about four and a half hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92239, 92243, 97685.